Nebraska, 2011

Tornado and Flood in Nebraska, June 1, 2011

June 1, 2011 · NWS GID · 26 events in 6 counties and zones

Less than 48 hours after a line of damaging winds marched across much of South Central Nebraska, another widespread round of severe weather targeted primarily the southwest quadrant of the area on this Wednesday, mainly south of Interstate 80 and west of state Highway 10 in the vicinity of a surface warm front. Duration-wise, this was one of the most prolific severe weather events of the 2011…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$368,000
Crop damage
$4.2 million
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Less than 48 hours after a line of damaging winds marched across much of South Central Nebraska, another widespread round of severe weather targeted primarily the southwest quadrant of the area on this Wednesday, mainly south of Interstate 80 and west of state Highway 10 in the vicinity of a surface warm front. Duration-wise, this was one of the most prolific severe weather events of the 2011 season, with convective warnings in effect for parts of the area for over 9 straight hours from around 4 PM to 130 AM CDT. Storm report highlights included numerous instances of large hail from quarter to baseball size, an estimated wind gust to 80 MPH, and a brief EF0 tornado west of Lexington. Many areas also measured 1-2 inches of rain in a short time, with one storm sending a few inches of water running through an Elm Creek grocery store.

This event essentially consisted of multiple, splitting supercell storms developing and tracking over the same areas. The first supercells developed just west and southwest of the area around 4 PM CDT and soon pushed into Dawson and Furnas Counties. These and other storms pounded the area for a few hours into the early evening, featuring the brief tornado near Lexington, and baseball size hail near Cozad. Following a brief lull in areal coverage of severe storms, considerable redevelopment took place between 8 PM and 10 PM CDT, with these storms also remaining severe as they evolved over the next few hours. Although most activity weakened or moved out of the area by midnight, one last supercell dropped golf ball size hail in northern Buffalo County shortly before 1 AM CDT.

Although the mesoscale environment was supportive of severe weather, the long-lasting nature of this event was somewhat unexpected given a lack of large-scale forcing. The mid-levels featured only subtle, weak shortwave energy, well downstream from a powerful trough centered along the Pacific Northwest coast. However, deep-layer vertical wind shear around 40 knots, in combination with high mixed-layer CAPE values of 2500-4000 J/kg at the onset of the event made for a very conducive supercell environment. The primary instigator for multiple rounds of supercells was a persistent southerly low-level jet impinging over the north side of an effective surface warm front stretched from southwest Nebraska to east central Kansas. Winds along the nose of this jet at the 850-millibar level accelerated to 50 knots during the evening. This created very strong low-level wind shear and a mesoscale environment quite favorable for tornadoes. A review of radar data suggests that multiple storm-scale interactions, along with the outflow-dominant nature of some supercells likely spared South Central Nebraska from a more significant tornado threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 1, 2:31 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 1, 2:31 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT WED JUN 1 2011

.SHORT TERM...MAIN CONCERNS ARE THE POTENTIAL FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING...WINDS ON WEDNESDAY...AS
WELL AS CHANCE OF THUNDERSTORMS AGAIN LATE WEDNESDAY NIGHT AND
THURSDAY MORNING.

WARM AIR ADVECTION ACROSS THE REGION THIS MORNING HELPED INDUCE A
FEW MODERATE SHOWERS...WITH REPORTEDLY SOME VERY SMALL
HAIL...MAINLY NORTH OF I-80 DURING THE EARLY MORNING HOURS. THIS
SHOWER ACTIVITY HAS SINCE DIMINISHED...AND MAIN FOCUS OF
CONVECTION HAS BEEN JUST TO THE SOUTHEAST OF THE FORECAST AREA
WHERE PERSISTENT THUNDERSTORMS HAVE REDEVELOPED ACROSS PORTIONS OF
NORTH EASTERN KANSAS.

A RETURN TO SOUTHERLY FLOW ALLOWED LOW LEVEL MOISTURE TO INCREASE
ACROSS THE REGION TODAY. CURRENTLY...DEWPOINTS ARE RUNNING IN THE
LOWER TO MIDDLE 60S ACROSS MUCH OF THE FORECAST AREA...AND THESE
INCREASED DEWPOINTS...WITH AN UNSTABLE PROFILE ALOFT...SHOULD
ALLOW FOR THE FORMATION OF SOME THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING...ESPECIALLY ACROSS THE SOUTHERN PORTIONS OF
THE FORECAST AREA WHERE PARTIALLY CLOUD FREE SKIES THIS MORNING
HAVE ALLOWED FOR GOOD SURFACE HEATING. MAIN QUESTION WILL BE THE
ATMOSPHERIC FORCING TO GET THESE STORMS INITIATED...WITH 12Z NAM
AND GFS BOTH INDICATING VERY SMALL RIPPLES IN MID TO UPPER LEVEL
FLOW...WHICH MAY JUST BE SUFFICIENT TO GET THINGS GOING. WHILE THE
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS EXISTS...CONFIDENCE
OF DEVELOPMENT DUE TO LACK OF FORCING IS NOT HIGH...SO KEPT
CHANCES TO AROUND 40 PERCENT FOR THE LATE AFTERNOON AND EVENING
HOURS. THAT BEING SAID...ANY STORMS THAT DO DEVELOP...COULD
RAPIDLY INTENSIFY THROUGH THE EVENING HOURS.

FOR WEDNESDAY...EXPECT A TIGHTENING PRESSURE GRADIENT ASSOCIATED
WITH A DEEPENING AREA OF LOW PRESSURE ACROSS THE NORTHERN PLAINS
TO RESULT IN A RATHER WINDY DAY ACROSS THE REGION. WHILE WINDS
MAY APPROACH WIND ADVISORY CRITERIA DURING THE LATE MORNING AND
AFTERNOON HOURS...STUCK PRETTY CLOSE TO GUIDANCE...WHICH LEFT US
JUST BELOW ADVISORY CRITERIA. IT IS POSSIBLE WE WILL END UP
NEEDING AN ADVISORY TOMORROW...BUT EVEN IF ONE IS NOT
ISSUED...EXPECT STRONG SOUTHERLY WINDS AND WARM TEMPERATURES TO BE
THE MAIN WEATHER STORY ACROSS THE REGION TOMORROW. WHILE THE AREA
WILL REMAIN UNDER A STRONG CAP FOR MOST OF THE DAY...AND HENCE
KEPT FORECAST DRY...THERE IS A POSSIBILITY THAT THE ASSOCIATED
COLD FRONT PASSING BY TO THE NORTH DURING THE LATE EVENING AND
OVERNIGHT HOURS THURSDAY MAY SPARK A FEW THUNDERSTORMS...SO KEPT
SOME SMALL POPS MAINLY NORTH OF INTERSTATE 80.

.LONG TERM...12Z SATURDAY THROUGH WEDNESDAY. PRIMARY FORECAST
CONCERNS LIE WITH TEMPERATURES AND WEEKEND PRECIPITATION
CHANCES.

LOOKING TO THE END OF THE WORK WEEK...MODELS NOT IN TOO BAD OF
AGREEMENT WITH THE UPPER LEVEL PATTERN ACROSS THE PLAINS AND THE
WESTWARD SHIFT OF THE RIDGE AXIS.  THE LONG TERM PERIOD STARTS OFF
WITH THE MAIN UPPER LEVEL HIGH CENTERED OVER THE WRN GULF AREA
WITH THE RIDGE AXIS EXTENDING NORTH ROUGHLY UP THE MS RIVER AND
INTO THE WRN GREAT LAKES. THE CWA SITS UNDER SHARP SOUTHWESTERLY
FLOW WITH A TROUGH OVER THE WRN CONUS THANKS TO ONE LOW PRESSURE
SYSTEM SHIFTING NE OUT OF MT INTO CANADA...WHILE THE NEXT MAKES
ITS WAY CLOSER TO THE WEST COAST. THROUGH THE DAYTIME HOURS ON
FRIDAY...WHILE THERE ISNT A SIGNIFICANT CHANGE WITH THE UPPER
LEVEL PATTERN...THE RIDGE IS BROKEN DOWN SLIGHTLY BY THE TROUGH
AXIS ASSOCIATED WITH THE LOW PRESSURE SYSTEM IN CENTRAL CANADA
SWINGS THROUGH PORTIONS OF THE NRN/CENTRAL PLAINS. MODELS CONTINUE
TO SHOW A SFC COLD FRONTAL BOUNDARY PUSHED INTO THE CWA...BUT
DOESNT MAKE MUCH SOUTHWARD PROGRESS BEYOND THE CWA DUE TO IT
LOSING ITS MAIN PUSH AS THE UPPER LEVEL TROUGH CONTINUES EAST.
KEPT THE FORECAST DURING THE DAYTIME HOURS DRY...EVEN WITH THIS
SFC BOUNDARY IN THE AREA...WITH MODELS CONTINUING TO BE IN GOOD
AGREEMENT SHOWING A CAPPED ATMOSPHERE. AS WE GET INTO THE
EVENING/OVERNIGHT HOURS...PRECIPITATION CHANCES DO RETURN...AS A
S/SWRLY LOW LEVEL JET PICKS UP AND NOSES INTO THE AREA...BRINGING
INCREASED WAA/MOISTURE ADVECTION. POTENTIAL FOR SOME STRONG AND
POSSIBLY A SEVERE THUNDERSTORM WILL REMAIN WITH ELEVATED
INSTABILITY AVAILABLE. ANY ACTIVITY IS EXPECTED TO SHIFT OFF TO
THE E/NE WITH THE TURNING OF THE LLJ. HIGHS ON FRIDAY ARE A BIT
TRICKY WITH THE PRESENCE OF THE SFC FRONT...BUT IT COMING A LITTLE
LATER IN THE DAY...EXPECT THAT THE SOUTHEAST WILL BE QUITE WARM
WITH HIGHS INTO THE LOWER/MID90S...MORE UNCERTAIN ABOUT THE NWRN
CWA ALONG/N OF THE FRONT...WITH HIGHS IN THE LOWER/MID 80S
EXPECTED.

 AS WE GET INTO THE WEEKEND...MODELS REMAIN IN PRETTY GOOD
AGREEMENT WITH THE UPPER LEVEL PATTERN...AND NOT A LOT OF CHANGES
WERE MADE. THE RIDGE CONTINUES TO BE FLATTENED OUT SOME THANKS TO
THE LARGE LOW PRESSURE SYSTEM OVER CNTRL/NRN CANADA...BRINGING
MORE ZONAL FLOW TO THE CWA...WHILE ANOTHER LOW CONTINUES TO SPIN
RIGHT OFF THE COAST OF CA. THIS REMAINS THE CASE THROUGH THE DAY
ON SATURDAY...WHILE THROUGH SATURDAY NIGHT AND INTO SUNDAY...THAT
CANADIAN LOW SHIFTS FURTHER EAST AND BEGINS TO DIG SOUTH INTO THE
GREAT LAKES/EASTERN CONUS...SHIFTING THAT RIDGE AXIS BACK WEST
ONTO THE PLAINS. AT THE SFC...SATURDAY SEES LITTLE CHANGE WITH
THAT FRONTAL BOUNDARY CONTINUING TO LINGER ACROSS THE AREA...BUT
IS EXPECTED TO BECOME MORE DIFFUSE AND BEGIN TO SHIFT NORTH AS A
WARM FRONT THROUGH THE DAY ON SUNDAY. AM AGAIN EXPECTING ANY
PRECIPITATION CHANCES TO BE CONFINED TO THE EVENING/OVERNIGHT
HOURS SAT NIGHT/SUN MORNING...WITH THINGS LOOKING TO REMAIN CAPPED
DURING THE DAY...AND THERE A LITTLE EXTRA LIFT PROVIDED BY THE
NOSE OF AN INCREASING LLJ /THOUGH MODELS SHOWING IT NOT QUITE AS
STRONG/. WITH MORE EASTERLY FLOW ACROSS A GOOD CHUNK OF THE CWA ON
SATURDAY...THINK THAT TEMPS WILL BE A TOUCH COOLER /80S/...BUT
WITH THE RIDGE BUILDING BACK INTO THE PLAINS AND INCREASING
SOUTHERLY FLOW AND TEMPS ALOFT...SUNDAY WILL BE WARMER /UPPER 80S
TO MID 90S/.

INTO NEXT WEEK...PRIMARY FEATURE ACROSS THE AREA REMAINS THE UPPER
LEVEL RIDGE...AND THERE ARE VARIATIONS BETWEEN MODELS WITH THE
LOCATION OF THE RIDGE AXIS SO CONFIDENCE IS A LITTLE LOWER /ESP
INTO MID WEEK/. THE DIFFERENCES ARISE DUE TO HOW MODELS HANDLE
THE NEXT UPPER LEVEL LOW MOVING IN FROM THE WEST COAST...HOW FAR
SOUTH IT DIGS /HOW AMPLIFIED THE PATTERN BECOMES/...AND TO WHAT
EXTENT THE RIDGE IS BROKEN DOWN BY ASSOCIATED SHORTWAVE
DISTURBANCES. KEPT THE FORECAST DRY...WITH MOST MODEL OUTPUT
SUPPORTING THAT...BUT IT WOULDNT TAKE MUCH OF AN EASTWARD SHIFT IN
MODELS FOR A POP TO NEED TO BE INSERTED. WITH THE RIDGE REMAINING
A BIG PART OF THE PATTERN INTO NEXT WEEK...AM KEEPING TEMPS
WARM...WITH HIGHS RANGING OVER MON-WED FROM THE MID 80S TO MID
90S.

&&

.AVIATION...18Z KGRI TAF...PREVAILING VFR CONDS EXPECTED TO
CONTINUE AT KGRI FOR THE NEXT 24 HOURS. WILL LIKELY SEE A VCTS OR
-TSRA AFFECT THE TAF SITE DURING THE EARLY EVENING HOURS...AND
DECIDED TO INCLUDE A TEMPO GROUP FROM 01/23Z-02/02Z TO ACCOUNT FOR
A -TSRA...ALBEIT WITH VFR CIGS AND VSBYS. WINDS WILL BE BREEZY
THIS AFTERNOON AND BECOME SOUTH SOUTHEASTERLY...DECREASING SOME
OVERNIGHT...BUT ONLY TO BECOME WINDY ON THURSDAY...WITH SUSTAINED
WINDS OF 20-25KTS POSSIBLE AFT 02/15Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT/AVIATION...ROSSI
LONG...ADO
Hazardous weather outlook, Jun 1, 2:09 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
309 PM CDT WED JUN 1 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
309 PM CDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THE
STORMS THIS AFTERNOON AND EVENING MAY BECOME SEVERE. HAIL TO THE
SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT FOR
LOCATIONS MAINLY NORTH OF INTERSTATE 80. A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE.

THUNDERSTORM CHANCES WILL RETURN TO THE OUTLOOK AREA BOTH FRIDAY
NIGHT AND SATURDAY NIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED EITHER NIGHT...A FEW STRONG TO SEVERE THUNDERSTORMS
CANNOT BE COMPLETELY RULED OUT. LARGE HAIL AND DAMAGING WINDS
WOULD BE THE PRIMARY HAZARDS.

IN ADDITION...STRONG SOUTH WINDS WILL DEVELOP ACROSS THE ENTIRE
OUTLOOK AREA DURING THE DAY THURSDAY. SUSTAINED SPEEDS OF 20 TO 30
MPH ARE LIKELY FOR SEVERAL HOURS...WITH GUSTS OF 40 TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI/ADO

In the hours before

Special weather statement, Jun 1, 3:05 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
405 PM CDT WED JUN 1 2011

NEZ060-012130-
DAWSON NE-
405 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 430
PM CDT...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF EUSTIS...OR 22 MILES WEST OF
LEXINGTON...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILLOW ISLAND...
  COZAD...
  GOTHENBURG...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 227.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4104 10023 4105 10022 4105 9991 4070 9990
      4070 10022 4070 10023
TIME...MOT...LOC 2105Z 192DEG 26KT 4069 10013
Special weather statement, Jun 1, 3:24 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
424 PM CDT WED JUN 1 2011

NEZ060-012200-
DAWSON NE-
424 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 500
PM CDT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF EUSTIS...OR 15 MILES WEST OF
LEXINGTON...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COZAD...
  WILLOW ISLAND...
  GOTHENBURG...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 210 AND 230.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4105 9980 4104 9980 4070 9987 4070 10021
      4105 10022
TIME...MOT...LOC 2125Z 192DEG 26KT 4078 10002

The radar

The Grand Island radar (KUEX), 138 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

23 hail, 1 tornado, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
June 1, 3:48 PM CST
Where
Dawson County, 9.53 mi SW of Darr
Measured
1 in hail
Property damage
$15,000
Crop damage
$250,000
Reported by
Storm Chaser
Coordinates
40.710, -99.990

The hail covered the ground.

Hail, Furnas

When
June 1, 3:50 PM CST
Where
Furnas County, 5.47 mi WSW of Precept
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Public
Coordinates
40.050, -99.830

Hail, Furnas

When
June 1, 3:58 PM CST
Where
Furnas County, 3.49 mi S of Hollinger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.120, -99.690

Hail size was mostly 0.75 in diameter but there was some quarter size hail.

Hail, Furnas

When
June 1, 4:11 PM CST
Where
Furnas County, Oxford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.250, -99.630

Hail, Furnas

When
June 1, 4:12 PM CST
Where
Furnas County, 3.76 mi E of Hollinger
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Public
Coordinates
40.180, -99.630

Hail, Dawson

When
June 1, 4:24 PM CST
Where
Dawson County, 0.69 mi N of Darr
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.830, -99.880

Hail, Dawson

When
June 1, 4:30 PM CST
Where
Dawson County, 0.87 mi SE of (Czd)cozad Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.860, -99.990

Hail, Dawson

When
June 1, 4:34 PM CST to 4:39 PM CST
Where
Dawson County, 2.2 mi WNW of Darr
Measured
1 in hail
Property damage
$15,000
Crop damage
$250,000
Reported by
Storm Chaser
Coordinates
40.830, -99.920

Hail lasted for at least 5 minutes.

Hail, Dawson

When
June 1, 4:45 PM CST
Where
Dawson County, 1.48 mi SSE of (Czd)cozad Muni Arpt
Measured
2.75 in hail
Property damage
$50,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.850, -99.990

Hail, Phelps

When
June 1, 4:56 PM CST
Where
Phelps County, 7.62 mi N of Holdrege
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.560, -99.380

The hail fell while the officer was driving on U.S. Highway 183.

Hail, Phelps

When
June 1, 5:00 PM CST
Where
Phelps County, 8.34 mi ENE of Westmark
Measured
0.88 in hail
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.640, -99.380

Winds were estimated at 50 mph at the time of the hail.

Hail, Buffalo

When
June 1, 5:10 PM CST
Where
Buffalo County, 0.52 mi W of Elm Creek
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$125,000
Reported by
Trained Spotter
Coordinates
40.720, -99.380

Tornado, Dawson

When
June 1, 5:22 PM CST to 5:23 PM CST
Where
Dawson County, 2.57 mi W of Lexington Arpt to 2.47 mi W of Lexington Arpt
Rating
EF0
Path length
0.1 mi
Path width
15 yd
Reported by
Storm Chaser
Coordinates
40.780, -99.819

A brief rope tornado was reported in the Darr interchange area. No damage was reported.

Hail, Buffalo

When
June 1, 7:28 PM CST
Where
Buffalo County, 5 mi W of Kearney Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.730, -99.096

Flood, Dawson

When
June 1, 7:41 PM CST to 8:11 PM CST
Where
Dawson County, 7.54 mi E of Overton to 7.71 mi E of Overton
Cause
Heavy Rain
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.729, -99.386

Heavy rain in the Elm Creek area caused minor flooding in town. Foster's Family Foods, the local grocery store, reported water on the floor of the business, but little damage was incurred.

Hail, Harlan

When
June 1, 8:35 PM CST
Where
Harlan County, 4.15 mi S of Orleans
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.070, -99.450

Hail, Harlan

When
June 1, 8:38 PM CST
Where
Harlan County, 6.91 mi S of Orleans
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.030, -99.450

Hail, Franklin

When
June 1, 9:07 PM CST
Where
Franklin County, 0.87 mi SW of Bloomington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.090, -99.040

Hail, Phelps

When
June 1, 9:11 PM CST
Where
Phelps County, 2.95 mi SE of Bertrand
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.500, -99.590

Heavy rainfall with near zero visibility was reported at the time of the hail.

Hail, Harlan

When
June 1, 9:40 PM CST
Where
Harlan County, 5.84 mi W of Ragan
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Storm Chaser
Coordinates
40.310, -99.390

Winds of 60 to 70 mph were reported at the time of the hail.

Hail, Harlan

When
June 1, 9:48 PM CST
Where
Harlan County, 5.84 mi W of Ragan
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Storm Chaser
Coordinates
40.310, -99.390

Winds of 60 to 70 mph were reported at the time of the hail.

Thunderstorm Wind, Harlan

When
June 1, 9:50 PM CST
Where
Harlan County, 1.34 mi W of Ragan
Measured
70 kt (81 mph) estimated gust
Crop damage
$125,000
Reported by
Fire Department/Rescue
Coordinates
40.323, -99.305

Three center pivot irrigation systems and 2 power poles were damaged northwest of Ragan.

Hail, Harlan

When
June 1, 9:51 PM CST
Where
Harlan County, 0.87 mi SW of Ragan
Measured
0.88 in hail
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.310, -99.290

Winds were estimated at 60 mph as well.

Hail, Harlan

When
June 1, 9:55 PM CST
Where
Harlan County, 1.72 mi WSW of Ragan
Measured
1.25 in hail
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.310, -99.310

Hail, Harlan

When
June 1, 9:58 PM CST
Where
Harlan County, 5.84 mi W of Ragan
Measured
1 in hail
Property damage
$5,000
Crop damage
$150,000
Reported by
Law Enforcement
Coordinates
40.310, -99.390

Hail covered the ground.

Hail, Buffalo

When
June 1, 11:53 PM CST
Where
Buffalo County, 2.14 mi SSW of Pleasanton
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.940, -99.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330380, 330381, 330382, 330383, 330384, 330385, 330386, 330387, 330388, 330398, 330399, 330400, 330415, 330401, 330420, 330402, 330403, 330405, 330406, 330407, 330408, 330416, 330409, 330410, 330411, 330412.